Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 15, NWS Springfield, MO

May 18, 2001Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at May 18, 2001, 2:07 PM CDT for Barry County, Lawrence County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 18, 2001, 2:07 PM CDT (19:07 UTC)
Expired
May 18, 2001, 5:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 181910
FFWSGF
MOC009-109-182200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI
  NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI

* UNTIL 500 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS WITH VERY HEAVY RAINFALL JUST NORTH OF                     
  MONETT...MOVING NORTHEAST AT 15 MPH. DOPPLER RADAR ESTIMATED       
  THAT ONE AND A HALF INCHES OF RAIN HAS FALLEN OVER THESE AREAS ARE 
  ALREADY SATURATED FROM EARLIER RAINFALL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING          
  INCLUDE...MONETT...VERONA...AND AURORA.

* LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER WAS ACCUMULATING ON  
  ROADWAYS IN MONETT. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOsT.

LAT...LON 3708 9402 3677 9405 3682 9364 3714 9362

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:20 PM CDT, 47 minutes earlier.

Area forecast discussion, May 18, 1:20 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT FRI MAY 18 2001

PRIMARY FORECAST CONCERNS IN THE SHORT TERM SEVERE THREAT AND
POTENTIAL FLOODING...WITH THESE CONCERNS RESURFACING SUNDAY INTO
SUNDAY NIGHT AS WELL.

VERY COMPLEX WEATHER SCENARIO THIS AFTERNOON...WITH NUMEROUS
MESOSCALE FEATURES LIKELY TO BE KEY PLAYERS IN THE FIRST PERIOD.
16Z SURFACE ANALYSIS DEPICTED SYNOPTIC FRONT FROM WEAK SURFACE LOW
IN NORTHEAST OKLAHOMA...NORTHEAST ALONG AND JUST NORTH OF INTERSTATE
44 TO ST. LOUIS.  WELL DEFINED MESOSCALE VORTICITY CENTER /MVC/ HAS
BROUGHT PERSISTENT RAIN ACROSS FAR SOUTHEAST KANSAS AND WEST CENTRAL
MISSOURI THIS MORNING...BUT RAINFALL RATES HAVE DROPPED TO AROUND
0.25 TO 0.50 AN HOUR AT THEIR HEAVIEST.  VISIBLE SATELLITE IMAGERY
INDICATED PARTIAL CLEARING ALONG THE ARKANSAS BORDER...NORTHEAST TO
NEAR ROLLA.  AS A RESULT...TEMPERATURES HAVE CLIMBED INTO THE MIDDLE
70S IN THIS AREA.

TWO PRIMARY CONCERNS IN THE SHORT TERM.  THE FIRST REVOLVES AROUND
POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL MISSOURI
LATE THIS AFTERNOON AND EARLY EVENING.  STRONG MID-LEVEL SPEED MAX
NOTED ACROSS CENTRAL OKLAHOMA ON 12Z UPPER AIR ANALYSIS...WITH THIS
FEATURE EXPECTED TO TRANSLATE EAST INTO NORTHERN ARKANSAS THIS
AFTERNOON.  SURFACE FLOW...ALBEIT WEAK...HAS BACKED IN RESPONSE TO
SURFACE REFLECTION OF MVC SO LOW LEVEL HELICITIES WILL BE ENHANCED
ALONG AND JUST SOUTH OF THE FRONT.  IF SUFFICIENT WARMING CAN TAKE
PLACE...RESULTANT MODERATE INSTABILITY WILL LEAD TO SCATTERED
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON.  WITH HIGH WET BULB
ZERO HEIGHTS...HAIL A THREAT WITH ANY SUPERCELLS THAT MIGHT
DEVELOP...BUT DAMAGING WIND/HEAVY RAINFALL WOULD BE THE PRIMARY
ANTICIPATED THREATS.  THE SECOND CONCERN CENTERS ON WHAT BECOMES OF
DEFORMATION RAIN BEHIND MVC OVER FAR WESTERN CWA.  VERY HEAVY RAIN
FELL LAST NIGHT NORTH AND NORTHEAST OF SPRINGFIELD...AND IF THIS
AREA SHOULD BECOME ENHANCED BY APPROACHING UPPER LEVEL DISTURBANCE
OVER KANSAS NOTED ON VAPOR IMAGERY...RAIN COULD PRODUCE LOCALIZED
FLOODING IN THAT AREA.  FOR NOW DO NOT PLAN A FLASH FLOOD WATCH BUT
WILL DEFINITELY MONITOR TRENDS OF ACTIVITY TO OUR WEST JUST IN
CASE.

DEPENDING ON COVERAGE/DEVELOPMENT THIS AFTERNOON...WILL EITHER CARRY
CHANCE POPS OR CATEGORICAL EVENING WORDING EAST OF ANY ONGOING
ACTIVITY.  PATCHY FOG STILL LOOKS LIKE A POSSIBILITY LATE TONIGHT AS
WELL.  GOING LOWS TONIGHT LOOK REASONABLE AND IN GOOD AGREEMENT WITH
12Z GUIDANCE.

FORECAST REMAINS COMPLEX INTO THE WEEKEND AS WELL.  OVERALL
PREFERRED THE ETA IN THE SHORT TERM WITH THE AVN PAST 60 HOURS.
SATURDAY SHOULD FEATURE RELATIVELY BENIGN WEATHER AND TEMPERATURES
FROM 80 TO 85 DEGREES.  RAIN CHANCES INCREASE MARKEDLY ON SUNDAY
FROM WEST TO EAST...AS COLD FRONT PUSHES SOUTH INTO KANSAS AND FAR
NORTHWEST MISSOURI...ACCOMPANIED BY VIGOROUS UPPER LEVEL SUPPORT.
WILL PROBABLY KEEP POPS OUT OF SATURDAY NIGHT EVERYWHERE BUT
POSSIBLY THE FAR NORTHWEST...BUT LIKELY POPS WARRANTED FOR SUNDAY
JUST ABOUT EVERYWHERE.  GUIDANCE VALUES ALL OVER THE PLACE...BUT FOR
NOW WILL TREND CLOSE TO OR JUST ABOVE COOLER MAV GUIDANCE FOR
SUNDAY.  ETA PROGGED 700 MB - 500 MB LAPSE RATES FOR SUNDAY NOT ALL
THAT IMPRESSIVE...BUT LOCALLY HEAVY RAIN MAY AGAIN BE A THREAT WITH
HIGH THETA-E AIRMASS IN PLACE AND PRECIPITABLE WATER VALUES AOA 1.5
INCHES.

WILL KEEP MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
SUNDAY NIGHT AND TREND ENDING TIMES FROM WEST TO EAST...WITH CHANCE
POPS INTO EARLY MONDAY ACROSS MY FAR EASTERN COUNTIES.  OTHERWISE...
DRIER AND COOLER AIR TO INFILTRATE THE OZARKS EARLY NEXT WEEK.  12Z
AVN LOOKS A LITTLE TOO STRONG WITH DEEP 5400M LOW AT 500 MB OVER
WESTERN WISCONSIN WEDNESDAY MORNING.  WOULD OPT FOR A WEAKER VERSION
IN CONCEPTUAL MODEL BUT NONETHELESS DRIER NORTHERLY FLOW WILuL
PERSIST.  WILL LOWER GOING LOWS IN EXTENDED PACKAGE...BUT HIGHS LOOK
REASONABLE GIVEN ANTICIPATED LARGE DIURNAL SWINGS.

.SGF...
MO...NONE.
KS...NONE.

HUDSON

In the hours before

Local storm report, May 18, 10:53 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT FRI MAY 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    GERSTER                   MO   .88 INCH HAIL
05/17/01   ST.CLAIR

0630 PM    5 N LEBANON               MO   .88 INCH HAIL
05/17/01   LACLEDE                        REPORTED BY MEDIA.

0630 PM    FT SCOTT ARPT             KS   60 MPH TSTM GUST
05/17/01   BOURBON                        REPORTED BY PUBLIC.

0650 PM    CROCKER                   MO   .75 INCH HAIL
05/17/01   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0650 PM    FRISTOE                   MO   .75 INCH HAIL
05/17/01   BENTON                         REPORTED BY PUBLIC.

0815 PM    5 S FRIESTATT             MO   .88 INCH HAIL
05/17/01   LAWRENCE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0835 PM    MARIONVILLE               MO   WIND DAMAGE
05/17/01   LAWRENCE                       LIMBS DOWN. REPORTED BY
                                          EMERGEpNCY MANAGEMENT.
Special weather statement, May 18, 1:00 PM CDT, 1 hour 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI MAY 18 2001

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

PARTIAL SUNSHINE WILL ALLOW THE ATMOSPHERE SOUTH OF A STALLED FRONT
TO BECOME MODERATELY UNSTABLE THIS AFTERNOON...ESPECIALLY SOUTH OF A
BRANSON TO SALEM LINE.  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND SOUTH OF THE FRONT...AND A FEW SEVERE STORMS CANNOT
BE RULED OUT.  DAMAGING WIND WOULD BE THE PRIMARY THREAT...ALTHOUGH
AN ISOLATED SUPERCELL COULD DEVELOP AND BE CAPABLE OF PRODUCING LARGE
HAIL.  VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS.

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS SOUTH
CENTRAL MISSOURI.

FURTHER WEST...A WEAKENED BUT PERSISTENT COMPLEX OF SHOWERS AND
THUNDERSTORMS WILL SLOWLY WORK EAST THIS AFTERNOON.  IF THIS
COMPLEX MOVES ANY FURTHER NORTH...IT WILL AFFECT AREAS THAT RECEIVED
BETWEEN 1.5 AND 3 INCHES OF RAINFALL LAST NIGHT.  ANY ADDITIONAL
RAINFALL IN AN AREA ROUGHLY NORTH OF A LINE FROM OSCEOLA...SOUTH
AND EAST TO NEAR BUFFALO...THEN NORTHEAST TO THE LAKE OF THE
OZARKS...MAY LEAD TO FLOODING.  PERSONS IN THIS AREA NEED TO REMAIN
ALERT FOR THIS POSSIBILITY.

.EXTENDED OUTLOOK...
SHOWERS AND THUNDERSTORMS AGAIN APPEAR LIKELY ON SUNDAY...AS OUR
NEXT COLD FRONT ADVANCES SOUTH ACROSS THE PLAINS.  LOCALLY HEAVYI
RAINFALL WILL AGAIN BE A THREAT ACROSS THE REGION...ALONG WITH
STRONG STORMS.

HUDSON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:02 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper43 min
May 17, 7:51 PM CDTSevere Thunderstorm WarningSGFBarry54 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningSGFLawrence62 min
May 18, 1:37 PM CDTFlash Flood WarningSGFBarton, Vernon3 hr
May 18, 3:10 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell50 min
May 18, 4:12 PM CDTSevere Thunderstorm WarningSGFShannon33 min
May 18, 4:42 PM CDTSevere Thunderstorm WarningSGFShannon33 min

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.